Iowa, 2024

Tornadoes and Hail in Iowa, June 25, 2024

June 25, 2024 · NWS DMX · 57 events in 15 counties and zones

Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$267,000
Crop damage
$1,000
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km. Storms first began near Newton and then back built towards the west along the boundary through the evening. Storms produced large hail and stretching resulted in a huge number of funnel clouds, including pictures with a least visible at the same time. Later in the evening a wave across Nebraska moved into Iowa, sweeping east along the instability gradient that the earlier evening convection developed on. A few damaging wind gusts occurred with this line of storms, however it remained sub severe most of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 1:49 PM CST, 41 minutes earlier. Its key messages:

  • Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
  • Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
  • Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
  • Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 1:49 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong to a few severe storms late afternoon into the evening
  with main concern from large hail, damaging winds and locally
  heavy rainfall central and south.

- Larger complex of storms overnight across southwest half of
  Iowa with damaging winds main concern.

- Hydrologic discussion below main discussion details ongoing
  river flooding and future locally heavy rainfall potential

- Drying out this weekend with more seasonal temperature and
  humidity this weekend

&&

.DISCUSSION...
Issued at 248 PM CDT Tue Jun 25 2024

Boundary has settled down into the state this afternoon with
lingering isolated convection into southern Iowa.  Temperatures have
once again climbed into the low 90s over the southern two-thirds of
Iowa outside the areas with clouds with heat index values hovering
around 100 in most locations in central and southern Iowa. The
convection in the south has persisted but coverage has slowly been
decreasing into the early afternoon with a bit of a col region in
the low levels moving into southern Iowa.  However, another weak
wave is currently over the Nebraska Sandhills and is forecast to
move southeast into tonight helping to produce the upcoming weather
across the state.  Instability is once again very strong with the
high dewpoints and temperatures but is still be suppressed by
relatively warm mid level temperatures.  CAMS have continued to
produce some isolated to scattered convection starting late this
afternoon near the boundary in an east west corridor across the
central portion of the state.  Low level shear is relatively weak
and the main concern with these storms will be large hail with the
initial updrafts and then possible strong to severe wind gusts as
the storms mature. There is the possibility of a brief tornado
during the development stage, but given the weak surface flow and
low level shear, this threat remains very limited. However, with the
high amounts of moisture, the storms may also produce locally heavy
rainfall and perhaps an isolated flash flood event, but widespread
heavy rainfall is not anticipated with these storms.

As the evening progresses, the weak wave in Nebraska moves east with
additional convection developing in eastern Nebraska into western
Iowa.  The HRRR has been steadfast since late yesterday in
organizing this convection into a line and pushing it southeast
through central and southern Iowa tonight along the instability
gradient.  More recently, the larger scale models also indicate an
MCS developing as the low level jet intensifies this evening and
passing through the state in similar fashion into tonight.
Therefore, have increased the PoPs through this evening into the
early morning hours central and south in anticipation of this
convective system.  Damaging winds will be the primary threat with
the storms with hail as a secondary.  The 0-3KM shear vector is
marginal at 25-30kts, therefore any QLCS tornado threat may be
somewhat limited.  Otherwise, the other concern will be from heavy
rainfall although the progressive nature of the system is likely to
limit the overall flash flooding threat.  This activity departs the
south towards daybreak on Wednesday with drier and cooler air
arriving from the north.

Quiet conditions are then forecast through Wednesday into much of
Thursday morning as subsidence and a drier airmass remain in place
across much of the state.  However, warm advection and increasing
theta-e advection by later in the day and particularly Thursday
night into early Friday is likely to lead to widespread convection
into Iowa, particularly across the southern half of Iowa.  Some
redevelopment of storms may occur in the far south on Friday
afternoon prior to a front passing through the entire forecast area,
but it appears that a good portion of the area should remain dry.
Cooler and drier conditions return for the weekend with relatively
pleasant weather for outdoor activity.  A return to more active
weather is then anticipated into next week as upper flow becomes
more west to southwest across the western half of the CONUS.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1249 PM CDT Tue Jun 25 2024

Anticipate convection becoming more widespread late this
afternoon into the overnight across central and southern Iowa
with local MVFR to IFR conditions in and around the showers and
storms. Mainly VFR conditions across northern Iowa. Conditions
are expected to improve by Wednesday morning as the storms move
southeast and drier air arrives in the state. Surface winds
remain light and variable but will be gusty in and around
storms. The winds become northerly and increase by Wednesday
morning behind a cold front.

&&

.HYDROLOGY...
Issued at 248 AM CDT Tue Jun 25 2024

Moderate to record river flooding is occurring or is forecast on the
West Fork Des Moines River, mainstem Des Moines River and parts of
the Cedar River basin. The greatest immediate concern is river
forecasts from the Humboldt area down to Fort Dodge. The crest may
come in lower than expected but still significant. We continue to
assess the data including real-time, in-situ river flow measurements
made by our partners at the U.S. Geological Survey (USGS) which
help us in the river forecast process. Some of the USGS staff endure
dangerous conditions to make these measurements because they
sometimes require wading or boating into the floodwaters and swift
currents.

NASA SPoRT relative soil moisture (RSM) continues to show more
limited capacity over northern Iowa mainly north of U.S. Highway 20.
Fortunately, much of the rainfall for later today into tonight is
forecast to fall south of Highway 20 where RSM is lower/more
capacity is available. This is also where USGS daily and 7 day
streamflows shows river basins in the normal percentile versus
northern Iowa at much above of high streamflows. Thus, again
suggesting some capacity for rainfall that falls later today into
tonight.

The next chance for rainfall will be later Thursday through Friday
night. It remains to be seen what kind of flash flood risk may
result with the latest WPC excessive rainfall outlook at slight (2
out of 4) for a good portion of Iowa. While the experimental
Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF
points to mainly within bank rises at the 10% chance exceedance
level, it will depend on where and how much rain falls in the
basins. This will ultimately determine whether a given river
response is a quicker rise, higher or prolonged crest, or a slower
fall.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ070-081-082-
092>094.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 2:22 AM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
322 AM CDT Tue Jun 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075-
083>086-095>097-260830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
322 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

It will be hot and humid again today, with heat index values
approaching 100 degrees in some areas.

Thunderstorms are likely from this afternoon into tonight,
especially south of Highway 20. There is a risk of severe
weather during this time, with damaging winds and large hail the
primary threats. Locally heavy rainfall and a few tornadoes may
also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ070-081-082-092>094-260830-
Cass-Adams-Union-Taylor-Ringgold-Decatur-
322 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon and
evening. Please visit weather.gov/dmx for more details.

Thunderstorms are likely from this afternoon into tonight. There
is a risk of severe weather during this time, with damaging winds
and large hail the primary threats. Locally heavy rainfall and a
few tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

26 funnel cloud, 15 hail, 9 thunderstorm wind, 5 tornado, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Jasper

When
June 25, 2:30 PM CST to 4:30 PM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

A report of 2.25 inches of rain in 2 hours.

Funnel Cloud, Dallas

When
June 25, 2:54 PM CST
Where
Dallas County, 1.47 mi SSW of Granger
Reported by
Public
Coordinates
41.750, -93.840

Funnel Cloud, Dallas

When
June 25, 3:09 PM CST
Where
Dallas County, 2.48 mi SW of Bouton
Reported by
Public
Coordinates
41.830, -94.060

Funnel Cloud, Jasper

When
June 25, 3:25 PM CST
Where
Jasper County, 0.86 mi NW of Newton
Reported by
Storm Chaser
Coordinates
41.710, -93.060

Funnel Cloud, Jasper

When
June 25, 3:28 PM CST
Where
Jasper County, 0.86 mi SE of Newton Muni Arpt
Reported by
Public
Coordinates
41.670, -93.010

Two funnel clouds visible looking west from Iowa speedway.

Funnel Cloud, Jasper

When
June 25, 3:30 PM CST
Where
Jasper County, 0.86 mi NE of Colfax
Reported by
Broadcast Media
Coordinates
41.680, -93.240

Tornado, Jasper

When
June 25, 3:32 PM CST to 3:34 PM CST
Where
Jasper County, 3.55 mi WNW of Newton to 3.27 mi WNW of Newton
Rating
EFU
Path length
0.32 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.723, -93.111

This tornado was observed by several individuals and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.

Funnel Cloud, Marion

When
June 25, 3:37 PM CST
Where
Marion County, 2.49 mi ENE of Otley
Reported by
Public
Coordinates
41.490, -92.990

Multiple funnels reported looking north towards Newton.

Tornado, Jasper

When
June 25, 3:41 PM CST to 3:46 PM CST
Where
Jasper County, 3.47 mi ESE of Metz to 3.22 mi SW of Newton Muni Arpt
Rating
EFU
Path length
0.59 mi
Path width
50 yd
Reported by
Social Media
Coordinates
41.644, -93.073

This tornado was posted on social media and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.

Tornado, Polk

When
June 25, 3:48 PM CST to 3:49 PM CST
Where
Polk County, 2.89 mi ENE of Santiago to 3 mi ENE of Santiago
Rating
EFU
Path length
0.11 mi
Path width
30 yd
Reported by
Social Media
Coordinates
41.663, -93.377

This tornado remained in rural cropland. No damage indicators were impacted, hence the EFU rating.

Funnel Cloud, Polk

When
June 25, 3:55 PM CST
Where
Polk County, 1.24 mi NE of Santiago
Reported by
Public
Coordinates
41.660, -93.410

Funnel Cloud, Polk

When
June 25, 4:07 PM CST
Where
Polk County, 4.35 mi ENE of Santiago
Reported by
Public
Coordinates
41.670, -93.350

Thunderstorm Wind, Polk

When
June 25, 4:24 PM CST
Where
Polk County, 1.48 mi NNW of Des Moines Ekman Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -93.390

Large 10 inch diameter branch broken from a healthy walnut tree.

Funnel Cloud, Polk

When
June 25, 4:25 PM CST
Where
Polk County, 1.73 mi NW of Runnells
Reported by
Broadcast Media
Coordinates
41.540, -93.390

A brief funnel.

Funnel Cloud, Polk

When
June 25, 4:25 PM CST
Where
Polk County, 1.55 mi E of Capitol Hgts
Reported by
Public
Coordinates
41.620, -93.520

Funnel Cloud, Poweshiek

When
June 25, 4:35 PM CST
Where
Poweshiek County, 2.81 mi S of Guernsey
Reported by
Emergency Manager
Coordinates
41.610, -92.360

Funnel spotted along and near highway 21 and 475th.

Funnel Cloud, Poweshiek

When
June 25, 4:35 PM CST
Where
Poweshiek County, 2.07 mi NW of Carnforth
Reported by
Emergency Manager
Coordinates
41.750, -92.360

Funnel Cloud, Warren

When
June 25, 4:43 PM CST
Where
Warren County, 2.68 mi WNW of Carlisle
Reported by
Public
Coordinates
41.510, -93.550

Thunderstorm Wind, Polk

When
June 25, 4:46 PM CST
Where
Polk County, 1.55 mi E of Des Moines Ekman Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.600, -93.350

Tree damage at this location.

Hail, Polk

When
June 25, 4:50 PM CST
Where
Polk County, 1.38 mi N of Adelphi
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.550, -93.430

Public safety reported quarter sized hail northeast of Runnells.

Hail, Warren

When
June 25, 4:50 PM CST
Where
Warren County, 0.52 mi W of Clarkson
Measured
1.75 in hail
Reported by
Public
Coordinates
41.500, -93.490

Delayed report, time estimated by radar.

Hail, Warren

When
June 25, 5:09 PM CST
Where
Warren County, 1.7 mi ESE of Hartford
Measured
1.25 in hail
Reported by
Public
Coordinates
41.460, -93.390

Hail, Marion

When
June 25, 5:20 PM CST
Where
Marion County, 2.08 mi NW of Pleasantville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.400, -93.300

Penny sized hail reported near Pleasantville.

Tornado, Madison

When
June 25, 5:24 PM CST to 5:38 PM CST
Where
Madison County, 9.18 mi N of Patterson to 8.14 mi NNW of Bevington
Rating
EF0
Path length
1.43 mi
Path width
50 yd
Property damage
$2,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
41.483, -93.900

This tornado produced minor tree damage with a path evident in high-resolution satellite imagery.

Funnel Cloud, Warren

When
June 25, 5:25 PM CST
Where
Warren County, 2.49 mi WNW of Spring Hill
Reported by
Public
Coordinates
41.440, -93.710

Funnel Cloud, Warren

When
June 25, 5:30 PM CST
Where
Warren County, 0.69 mi S of Indianola Arpt
Reported by
Law Enforcement
Coordinates
41.290, -93.570

Thunderstorm Wind, Marion

When
June 25, 5:30 PM CST
Where
Marion County, 1.25 mi WNW of Pleasantville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.390, -93.290

Wind has snapped several significant tree branches.

Hail, Marion

When
June 25, 5:34 PM CST
Where
Marion County, 2.32 mi SSE of Pleasantville
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -93.250

Public report of quarter sized hail.

Funnel Cloud, Warren

When
June 25, 5:38 PM CST
Where
Warren County, 0.69 mi N of Medora
Reported by
Trained Spotter
Coordinates
41.190, -93.620

Funnel Cloud, Madison

When
June 25, 5:41 PM CST
Where
Madison County, 9.22 mi NNW of Bevington
Reported by
Public
Coordinates
41.500, -93.840

Funnel Cloud, Madison

When
June 25, 5:44 PM CST
Where
Madison County, 5.9 mi NNW of Bevington
Reported by
Trained Spotter
Coordinates
41.450, -93.840

Funnel Cloud, Warren

When
June 25, 5:45 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Reported by
Public
Coordinates
41.500, -93.680

Public report of a funnel cloud near Norwalk, viewed from the south.

Funnel Cloud, Madison

When
June 25, 5:46 PM CST
Where
Madison County, 6.05 mi NW of Bevington
Reported by
Public
Coordinates
41.440, -93.870

Tornado, Madison

When
June 25, 5:49 PM CST to 5:51 PM CST
Where
Madison County, 3.94 mi NNE of Patterson to 3.98 mi NNE of Patterson
Rating
EFU
Path length
0.23 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.403, -93.873

This was a brief tornado observed by a spotter which remained in rural areas. No damage indicators were impacted, hence the EFU rating.

Hail, Warren

When
June 25, 6:02 PM CST
Where
Warren County, 2.07 mi N of Churchville
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -93.770

Report via mping.

Hail, Lucas

When
June 25, 6:04 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.020, -93.310

Funnel Cloud, Madison

When
June 25, 6:06 PM CST
Where
Madison County, 1.7 mi WSW of Winterset Arpt
Reported by
Public
Coordinates
41.360, -94.050

Funnel cloud seen looking north from highway 92 west of Winterset.

Funnel Cloud, Madison

When
June 25, 6:10 PM CST
Where
Madison County, 1.7 mi WSW of Winterset Arpt
Reported by
Trained Spotter
Coordinates
41.360, -94.050

Spotter reported a funnel cloud approximately 25 percent down from the cloud base.

Hail, Madison

When
June 25, 6:28 PM CST
Where
Madison County, 3.4 mi ENE of Winterset Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.390, -93.960

Photo of penny sized hail northeast of Winterset along Cumming Road.

Funnel Cloud, Madison

When
June 25, 6:30 PM CST
Where
Madison County, 1.48 mi NNW of Barney
Reported by
Trained Spotter
Coordinates
41.190, -94.040

Funnel cloud reported near outflow boundary. Time estimated by radar.

Lightning, Madison

When
June 25, 6:30 PM CST
Where
Madison County, 0.69 mi N of Winterset
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.340, -94.020

Lightning strike resulted in a house fire. Home a total loss. Time estimated.

Hail, Madison

When
June 25, 6:54 PM CST
Where
Madison County, 1.15 mi S of Winterset Arpt
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.354, -94.024

Funnel Cloud, Madison

When
June 25, 6:55 PM CST
Where
Madison County, 3.88 mi ESE of Pitzer
Reported by
Trained Spotter
Coordinates
41.350, -94.110

Hail, Madison

When
June 25, 6:56 PM CST
Where
Madison County, 4.32 mi NE of Pitzer
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.420, -94.130

Hail, Madison

When
June 25, 6:57 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.340, -94.020

Hail, Madison

When
June 25, 6:58 PM CST
Where
Madison County, 0.86 mi NE of Winterset
Measured
1.75 in hail
Reported by
Public
Coordinates
41.340, -94.010

Public report of golfball sized hail on the northern edge of Winterset. Picture submitted via social media.

Hail, Madison

When
June 25, 7:00 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.340, -94.020

Thunderstorm Wind, Wayne

When
June 25, 7:10 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -93.320

Several trees and power lines down. Time estimated by radar.

Funnel Cloud, Decatur

When
June 25, 7:14 PM CST
Where
Decatur County, 3.21 mi WNW of Westerville
Reported by
Trained Spotter
Coordinates
40.860, -94.010

Spotter reported a funnel north northwest of Grand River.

Funnel Cloud, Crawford

When
June 25, 7:49 PM CST
Where
Crawford County, 0.51 mi E of Charter Oak
Reported by
Emergency Manager
Coordinates
42.070, -95.590

Thunderstorm Wind, Audubon

When
June 25, 7:50 PM CST
Where
Audubon County, 0.86 mi NW of Audubon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.730, -94.940

Gust measured by personal weather station.

Hail, Audubon

When
June 25, 8:03 PM CST
Where
Audubon County, Audubon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.720, -94.930

Thunderstorm Wind, Adair

When
June 25, 9:00 PM CST
Where
Adair County, 7.84 mi NNE of Howe
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.504, -94.318

Storm siren pole knocked down and tree limb damage in town.

Thunderstorm Wind, Dallas

When
June 25, 9:17 PM CST
Where
Dallas County, Adel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.620, -94.020

Report from mping of tree damage.

Thunderstorm Wind, Union

When
June 25, 9:20 PM CST
Where
Union County, 1.04 mi E of Lorimor
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.130, -94.050

A 62 mph wind gust recorded on handheld anemometer with blinding rain in sheets.

Hail, Ringgold

When
June 25, 9:44 PM CST to 9:50 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.710, -94.050

Quart to 2.25 inch diameter hail lasted for 6 minutes from 1044 to 1050 pm local time. Small twigs broken off.

Thunderstorm Wind, Decatur

When
June 25, 10:48 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190225, 1190212, 1190213, 1190216, 1190217, 1190218, 1190971, 1190219, 1190972, 1190975, 1190220, 1190221, 1190222, 1190223, 1190224, 1190226, 1190227, 1190229, 1190230, 1190231, 1190232, 1190233, 1190234, 1190976, 1190235, 1190236, 1190238, 1190239, 1190240, 1190241, 1190242, 1190243, 1190244, 1190980, 1190245, 1190246, 1190247, 1190248, 1190249, 1190251, and more.